Alert archive / Oklahoma / Flash Flood Warnings in 2020
Flash Flood Warning 16, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 15, 2020, 7:33 PM CDT for 4 counties in Oklahoma; Wichita County, Wilbarger County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2020, 7:33 PM CDT (00:33 UTC)
- Expired
- May 15, 2020, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Comanche County, OK, Cotton County, OK, Jackson County, OK, Tillman County, OK, Wichita County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 19 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:01 PM CDT | FLASH FLOOD | Frederick, OK | HEAVY STREET FLOODING REPORTED WITH 3 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1748 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted.
840
WGUS54 KOUN 160033
FFWOUN
OKC031-033-065-141-TXC485-487-160330-
/O.NEW.KOUN.FF.W.0016.200516T0033Z-200516T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
733 PM CDT Fri May 15 2020
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Southwestern Comanche County in southwestern Oklahoma...
Western Cotton County in southwestern Oklahoma...
South central Jackson County in southwestern Oklahoma...
Tillman County in southwestern Oklahoma...
Wichita County in northern Texas...
Wilbarger County in northern Texas...
* Until 1030 PM CDT.
* At 733 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Southern Lawton, Vernon, Burkburnett, Frederick, Iowa Park,
Electra, Geronimo, Grandfield, Chattanooga, Davidson, Manitou,
Devol, Faxon, Hollister, Loveland, Cookietown, Harrold, Lockett,
Fargo and Odell.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3400 9941 3418 9948 3439 9946 3456 9889
3456 9828 3384 9867
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
TL2 follow-up statements
869
WGUS74 KOUN 160058
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
758 PM CDT Fri May 15 2020
OKC031-033-065-141-TXC485-487-160330-
/O.CON.KOUN.FF.W.0016.000000T0000Z-200516T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comanche OK-Cotton OK-Jackson OK-Tillman OK-Wichita TX-Wilbarger TX-
758 PM CDT Fri May 15 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
SOUTHWESTERN COMANCHE...WESTERN COTTON...SOUTH CENTRAL JACKSON...
TILLMAN...WICHITA AND WILBARGER COUNTIES...
At 756 PM CDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. The West
Texas Mesonet site at Odell measured 2.25 inches of rain. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Southern Lawton, Vernon, Burkburnett, Frederick, Iowa Park, Electra,
Geronimo, Grandfield, Chattanooga, Davidson, Manitou, Devol, Faxon,
Hollister, Loveland, Cookietown, Harrold, Lockett, Fargo and Odell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3400 9941 3418 9948 3439 9946 3456 9889
3456 9828 3384 9867
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
TL368
WGUS74 KOUN 160321 RRA
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
1021 PM CDT Fri May 15 2020
OKC031-033-065-141-TXC485-487-160331-
/O.EXP.KOUN.FF.W.0016.000000T0000Z-200516T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comanche OK-Cotton OK-Jackson OK-Tillman OK-Wichita TX-Wilbarger TX-
1021 PM CDT Fri May 15 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COMANCHE...WESTERN
COTTON...SOUTH CENTRAL JACKSON...TILLMAN...WICHITA AND WILBARGER
COUNTIES WILL EXPIRE AT 1030 PM CDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3400 9941 3418 9948 3439 9946 3456 9889
3456 9828 3384 9867
$$
03What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 15, 6:17 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 15, 6:17 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
617 PM CDT Fri May 15 2020
...New AVIATION...
.SHORT TERM...
(This evening through Saturday)
Issued at 228 PM CDT Fri May 15 2020
The outflow boundary/front across south-central Oklahoma, and
back northwest into west-central Oklahoma around mid-afternoon
will likely continue its southwestward progress, although probably
with less enthusiasm in the west. The storms forming behind the
front will continue to reinforce its southward movement in the
area east of I-44. This boundary's location will have major
implications on severe weather and flooding probabilities this
evening. The deeper into the cooler air, the lower the risk of
major severe weather...and flooding will be mainly near and up to
about 50 miles north of the boundary (although the risk of
flooding may expand late this evening, as storms become less
reliant on surface conditions).
We currently expect the majority of the rain and severe weather to
be over the southern half of our forecast area this evening (high
rain chances will continue through the night in the south). With
slow movement of the storms, and heavy rainfall from many of the
storms, there will be a risk of flooding. We are continuing the
existing Flood Watch.
Another cold front is expected to move into Oklahoma tomorrow,
joining an MCV that is likely to be over southern Oklahoma during
the day. This will support disorganized shower and thunderstorm
development over much of Oklahoma/north Texas, although by
afternoon, I-35 will divide the "likely" area (to the east of
I-35) from the "chance" area (to the west). Instability east of
I-35 may support a few strong storms, but organized severe storms
are not currently expected.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 228 PM CDT Fri May 15 2020
Showers/thunderstorms will be decreasing from the northwest
Saturday evening into early Sunday, as an upper-level circulation
departs to the south/southeast. This will leave Oklahoma and north
Texas under upper-level ridging, which will be reinforced by an
omega pattern early in the week.
Medium-range models are still a bit offset from each other
regarding the ridge axis location around midweek. For now, we have
a mild and dry (no rain) forecast for next week. If the ridge
shifts east more than currently expected, rain chances and
temperatures will both go up.
&&
.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Fri May 15 2020
A thunderstorm complex over Oklahoma and Texas will cause chaotic
weather, including a few severe thunderstorms, across the area
this evening. Highly variable winds, ceilings, and visibilities
are to be expected, particularly south of KCSM-KOKC through at
least 05Z. Farther north, winds will be affected by outflow from
the storm complex.
It is unclear whether there will be BR/fog early Saturday, but
with the cloud cover from the storms, and little or no rainfall
near the edges of the cloud shield, BR/fog seems unlikely.
There will be a few scattered showers, perhaps thunderstorms, on
Saturday, mainly in the afternoon, and mainly east of I-35. Winds
will be all over the compass, but should be relatively light
outside showers and storms.
CmS
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 63 77 62 78 / 70 50 30 0
Hobart OK 62 80 60 81 / 70 30 20 0
Wichita Falls TX 63 79 64 84 / 80 40 20 0
Gage OK 58 81 56 80 / 40 40 20 0
Ponca City OK 63 79 59 77 / 50 60 30 0
Durant OK 65 76 64 80 / 60 80 50 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ027>032-037>048-
050>052.
TX...Flood Watch through Saturday morning for TXZ085-086-088>090.
&&
SHORT TERM...23
LONG TERM....23
AVIATION...23Hazardous weather outlook, May 15, 2:12 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 212 PM CDT Fri May 15 2020 OKZ004>048-050>052-TXZ083>090-161915- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 212 PM CDT Fri May 15 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a risk of severe storms through this evening, mainly near and south of I-40. Large hail up to the size of baseballs and damaging winds up to 80 mph are the main concerns. The potential for a tornado is very low. .Heavy Rain... There is a potential for heavy rain that could lead to flooding through tonight, mainly across portions of central and southern Oklahoma, and western north Texas. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk area should prepare for severe weather operations through the evening hours.. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... The chance for thunderstorms will continue on Saturday, with a lower risk for strong to severe thunderstorms. The strongest storms are expected to be near and east of I-35. Low thunderstorm chances will continue across southeast Oklahoma on Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 15, 7:02 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 7 NW VELMA 34.53N 97.75W
05/15/2020 M76 MPH STEPHENS OK MESONET
&&
MDAYLocal storm report, May 15, 7:04 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 8 SE MEERS 34.70N 98.47W
05/15/2020 E1.00 INCH COMANCHE OK TRAINED SPOTTER
AT HIGHWAYS 49 AND 58.
&&
MDAYSpecial weather statement, May 15, 7:08 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
708 PM CDT Fri May 15 2020
OKZ027-038-160045-
Grady OK-Comanche OK-
708 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR southern Grady and northern
Comanche Counties Until 745 PM CDT...
AT 706 PM CDT, strong thunderstorms were along a line extending from
6 miles east of Rush Springs to near Indiahoma, moving east at 15
MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3479 9881 3485 9809 3487 9809 3495 9778
3474 9767 3468 9802 3468 9814 3466 9814
3454 9882
TIME...MOT...LOC 0006Z 249DEG 14KT 3481 9785 3459 9876
30Local storm report, May 15, 7:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
718 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG FREDERICK 34.39N 99.01W
05/15/2020 TILLMAN OK EMERGENCY MNGR
HOUSE TIN ROOF REMOVED BY WINDS. TIME ESTIMATED BY RADAR.
&&
MDAYLocal storm report, May 15, 7:19 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 S FREDERICK 34.32N 99.01W
05/15/2020 E1.00 INCH TILLMAN OK TRAINED SPOTTER
ON HIGHWAY 183.
&&
MDAYLocal storm report, May 15, 7:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 1 N CHILLICOTHE 34.27N 99.51W
05/15/2020 E0.88 INCH HARDEMAN TX AMATEUR RADIO
&&
MDAYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:08 PM CDT | Special Weather Statement | OUN | Comanche | 37 min |
| May 15, 7:36 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 39 min |
| May 15, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 62 min |
| May 15, 8:15 PM CDT | Flash Flood Warning | OUN | Garvin, Stephens | 2 hr |
| May 15, 8:25 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 65 min |
| May 15, 8:27 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Jefferson, Stephens | 3 hr |
| May 15, 8:35 PM CDT | Flash Flood Warning | OUN | Comanche, Cotton, Stephens | 115 min |
| May 15, 9:12 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 36 min |
| May 15, 9:49 PM CDT | Special Weather Statement | OUN | Jefferson | 26 min |
| May 15, 10:27 PM CDT | River Flood Warning | OUN | Jackson, Kiowa, Tillman | 4 hr |
| May 16, 1:59 PM CDT | River Flood Warning | OUN | Bryan | 7 hr |
| May 16, 2:00 PM CDT | River Flood Warning | OUN | Atoka | 43 hr |
| May 15, 7:21 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 54 min |
| May 15, 7:43 PM CDT | Tornado Warning | OUN | Archer, Baylor, Wichita, Wilbarger | 32 min |
| May 15, 8:06 PM CDT | Tornado Warning | OUN | Archer | 39 min |
| May 15, 9:32 PM CDT | Flash Flood Warning | OUN | Archer, Wichita | 88 min |
Nearby
Flash Flood Warnings in Oklahoma, 2020Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.